Vol. 12, No. 6, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
Covering numbers of upper triangular matrix rings over finite fields

Merrick Cai and Nicholas J. Werner

Vol. 12 (2019), No. 6, 1005–1013

A cover of a finite ring R is a collection of proper subrings {S1,,Sm} of R such that R = i=1mSi. If such a collection exists, then R is called coverable, and the covering number of R is the cardinality of the smallest possible cover. We investigate covering numbers for rings of upper triangular matrices with entries from a finite field. Let Fq be the field with q elements and let Tn(Fq) be the ring of n × n upper triangular matrices with entries from Fq. We prove that if q4, then T2(Fq) has covering number q + 1, that T2(F4) has covering number 4, and that when p is prime, Tn(Fp) has covering number p + 1 for all n 2.

covering number, upper triangular matrix ring, maximal subring
Mathematical Subject Classification 2010
Primary: 16P10
Secondary: 05E15
Received: 16 September 2018
Revised: 18 November 2018
Accepted: 5 March 2019
Published: 3 August 2019

Communicated by Scott T. Chapman
Merrick Cai
Kings Park High School
Kings Park, NY
United States
Nicholas J. Werner
Department of Mathematics, Computer and Information Science
SUNY College at Old Westbury
Old Westbury, NY
United States